Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 196, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 3, 2005, 3:45 AM CDT for Grant County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2005, 3:45 AM CDT (08:45 UTC)
- Expired
- Aug 3, 2005, 4:16 AM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Grant County, MN
The radar
The Aberdeen radar (KABR), 201 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:00 AM CDT | TSTM WND DMG | 5 Ene Barrett, MN | LARGE BRANCHES DOWN. A FEW DIME SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2501 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 030845 SVRFGF MNC051-030915- /O.NEW.KFGF.SV.W.0196.050803T0845Z-050803T0915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 345 AM CDT WED AUG 3 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GRANT COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 415 AM CDT. * AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF ELBOW LAKE TO 3 MILES SOUTHEAST OF BARRETT...MOVING TO THE NORTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ERDAHL AT 350 AM ASHBY AT 355 AM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4609 9612 4578 9588 4579 9577 4609 9578 $$ DK
2 follow-up statements
000 WWUS53 KFGF 030907 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 407 AM CDT WED AUG 3 2005 MNC051-030915- /O.CON.KFGF.SV.W.0196.000000T0000Z-050803T0915Z/ GRANT MN- 407 AM CDT WED AUG 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 AM CDT FOR EASTERN GRANT COUNTY... AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES EAST OF DALTON TO 3 MILES SOUTHWEST OF EVANSVILLE...MOVING TO THE NORTHEAST AT 25 MPH. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4609 9612 4578 9588 4579 9577 4609 9578 $$ DK
000 WWUS53 KFGF 030916 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 416 AM CDT WED AUG 3 2005 MNC051-030926- /O.EXP.KFGF.SV.W.0196.000000T0000Z-050803T0915Z/ GRANT MN- 416 AM CDT WED AUG 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANT COUNTY EXPIRED AT 415 AM CDT... DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE WARNING WAS ALLOWED TO EXPIRE AT 415 AM CDT. AT 416 AM CDT...THE SEVERE THUNDERSTORM IN EASTERN GRANT COUNTY HAS DISSIPATED. SO THE WARNING WAS ALLOWED TO EXPIRE AT 415 AM CDT. LAT...LON 4609 9612 4578 9588 4579 9577 4609 9578 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 8:45 PM CDT, 7 hours earlier.
Area forecast discussion, Aug 2, 8:45 PM CDT, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 845 PM CDT TUE AUG 2 2005 .DISCUSSION...ALREADY UPDATED ZONES AND WEBPAGE FOR SEVERE THUNDERSTORM WATCH. ONE LONE SUPERCELL TRANSITIONING INTO A BOW ECHO IS RACING THROUGH BENSON AND TOWNER COUNTIES AT THIS TIME. WIND REPORTS OUT OF RUGBY SHOW THE STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 80 MPH ALONG WITH UP TO NICKEL SIZE HAIL. THIS STORM WILL CONTINUE TO TRACK SE AHEAD OF AN ADVANCING SHORTWAVE AND ALONG A COLD FRONT. ADDITIONAL STORMS ARE GETTING FIRED UP NORTH OF A SURFACE LOW NEAR MOBRIDGE SD ALSO IN ADVANCE OF THE SHORTWAVE IN NE WY. THE COMPLEX IN NRN SD SHOULD TRACK NE AND ALSO PRODUCE HAIL AND STRONG WINDS. THE CURRENT FORECAST HAS MOST OF THIS SCENARIO WELL IN HAND...WITH ONLY A LITTLE TWEAKING NEEDED TO REFLECT CURRENT TRENDS. --------------------PREVIOUS DISCUSSION------------------ .SHORT TERM... LOOKING LIKE THUNDERSTORMS A GOOD BET TO DEVELOP THIS EVENING INTO THE OVERNIGHT HOURS. SFC LOW WEST OF MOBRIDGE WILL MOVE EAST TOWARD ABERDEEN BY NEAR MIDNIGHT. WHILE LOW LEVEL JET IS ONLY ABOUT 20 KTS...EXTREME INSTABILITY AND LOW LEVEL MOISTURE (DEW PTS POOLING NR 75 THIS EVENING) WILL INTERACT WITH APPROACHING 500 MB SHORT WAVE TO GENERATE TSTM CLUSTER TO OUR WEST THIS EVENING...SPREADING INTO PARTS OF THE FCST AREA AFTER 02Z WITH BEST PARAMETERS AROUND 06Z AS CAP WEAKENS AND MID LEVEL TEMPS COOL SOME OVER ERN ND. ISSUED UPDATED HWO FOR TONIGHT. PREV FCST GRIDS HAD GOOD HANDLE ON THINGS AND WILL MAKE MINIMAL CHANGES TO FCST. ALL SHORT RANGE MODELS SHOWING PCPN BEHIND THE FRONT ON WEDNESDAY ASSOC WITH 300 MB JET ON FRONT SIDE OF 500 MB TROUGH IN SOUTH CENTRAL CANADA. THREAT FOR PCPN TO END LATE WED AFTN IN ERN ND AND WED EVE IN NW MN. WILL USE SLIGHTLY SLOWER GFS SOLN FOR TIMING IN REGARDS TO WIND FIELDS IN GRIDS. HIGH PRESSURE AND MUCH DRIER AIRMASS TO MOVE INTO THE AREA THURSDAY INTO FRIDAY WITH HIGH PRESSURE. .LONG TERM (SAT-TUE)...FLAT NORTHWEST FLOW TO BEGIN PERIOD TRANSITIONS TO MORE ZONAL FLOW DURING SUNDAY PERSISTING THROUGH TUESDAY. TWO CHANCES FOR PRECIPITATION EXIST FOR THIS PERIOD...THE FIRST ON SATURDAY...FOLLOWED BY ANOTHER ON MONDAY. NEITHER OF THESE SYSTEMS APPEAR TO OFFER MUCH OF ANY THREAT FOR PRECIPITATION. A TREND TOWARD LOWER TEMPERATURES THROUGH THE PERIOD...NEAR NORMAL TO START...SLIGHTLY BELOW AVERAGE BY TUESDAY. && .AVIATION...VFR CONDITIONS THROUGH OVERNIGHT...WITH EXCEPTION OF A REMOTE THUNDERSTORM WHICH WOULD OCCUR FROM LATE EVENING THROUGH MIDNIGHT. FRONTAL PASSAGE EARLY WEDNESDAY MORNING TO BE ACCOMPANIED BY A FEW SHOWERS AND WIND SHIFT TO THE NORTHWEST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH UNTIL 1 AM NORTH OF HWY 200. MN...NONE. && RIDDLE/JCA
Hazardous weather outlook, Aug 2, 2:30 PM CDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 230 PM CDT TUE AUG 2 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031127- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 230 PM CDT TUE AUG 2 2005 ...A SLIGHT RISK OF SEVERE STORMS TONIGHT ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 9 PM TONIGHT OVER EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA WEST OF A BAUDETTE TO MAHNOMEN TO FERGUS FALLS LINE. A UPPER LEVEL DISTURBANCE OVER WYOMING WILL MOVE INTO SOUTHWEST NORTH DAKOTA THIS EVENING AND THEN ACROSS EASTERN NORTH DAKOTA AND INTO NORTHWEST MINNESOTA AFTER MIDNIGHT. THE ATMOSPHERE IS VERY MOIST AND UNSTABLE...BUT THERE EXISTS A WARM LAYER ALOFT. THIS WARM LAYER WILL PREVENT THUNDERSTORMS FROM DEVELOPING LATE THIS AFTERNOON OR EARLY EVENING. BUT AS THE UPPER WAVE MOVES TOWARD THE AREA LATER THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN NORTH DAKOTA TOWARD MIDNIGHT...THEN MOVE INTO NORTHWEST MINNESOTA LATE TONIGHT. THE EXACT EVOLUTION AND COVERAGE OF THUNDERSTORMS IS NOT CERTAIN...BUT ANY STORMS THAT DO DEVELOP WILL LIKELY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION WEDNESDAY ENDING FROM WEST TO EAST WEDNESDAY EVENING. AT THIS TIME NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. RIDDLE
In the hours before
Special weather statement, Aug 2, 10:59 PM CDT, 4 hours 46 minutes before
EXPERIMENTAL...WATCH COUNTY NOTIFICATION FOR WATCH 698 NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1059 PM CDT TUE AUG 2 2005 NDC005-019-027-035-039-063-067-071-091-095-097-099-030459- /E.CAN.KFGF.SV.A.0698.000000T0000Z-050803T0600Z/ ...SEVERE THUNDERSTORM WATCH 698 CANCELLED... IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES BENSON CAVALIER EDDY GRAND FORKS NELSON PEMBINA RAMSEY TOWNER WALSH IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES GRIGGS STEELE TRAILL INCLUDING THE CITIES OF DEVILS LAKE...GRAFTON...GRAND FORKS AND LANGDON.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:38 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 67 min |
| Aug 3, 2:09 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 66 min |
| Aug 3, 2:35 AM CDT | Flash Flood Warning | FGF | Wilkin | 10 hr |
| Aug 3, 2:45 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 60 min |
| Aug 3, 2:50 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 55 min |
| Aug 3, 3:15 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.